Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 1998, 9:51 AM CDT for Texas County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 9:51 AM CDT (14:51 UTC)
- Expired
- May 23, 1998, 10:10 AM CDT
- In force
- 19 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Texas County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:00 AM CDT | Hail 0.75 | Pine Crest, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
226 WUUS1 KSGF 231452 RRA SVRSGF MOC215-231510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 951 AM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 1010 AM CDT * AT 950 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED 25 MILES SOUTHEAST OF HOUSTON OR 8 MILES WEST OF ARROLL AND WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... ARROLL AND PINE CREST BY 957 PM THOSE OUTSIDE SHOULD SEEK SHELTER IN A STRONG BUILDING...OR IF NECESSARY...IN AN ENCLOSED AUTOMOBILE UNTIL THE STORM HAS PASSED. NEVER TAKE SHELTER UNDER ISOLATED TREES OR NEAR TALL METAL OBJECTS. GORDON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 AM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, May 23, 2:15 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF. NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT SAT MAY 23 1998 1ST PD FCST CONCERNS...WHAT TO DO WITH POPS. SO FAR A QUITE NIGHT ACROSS CWA. STLT SHOWS WARMING TOPS OVR NE AND A GOOD TROPICAL PLUME OF MOISTURE MOVING INTO ERN MO. 00Z SGF SOUNDING HAD A 7 C DEGREE CAP WITH 4000 J/KG CAPE. OLD BOUNDARY (THE TRIGGER) STILL OVER CENTRAL MO. NEW 00Z DATA JUST COMING IN...AND IT SHOWING SLIM PICKINGS IN THE PCPN DEPARTMENT OVR CWA. HAD NO NGM GARP DATA AT TIME OF THIS WRITING...BUT THE ETA 7H TEMPERATURES ARE BEGINNING TO COOL INTO THE 8 TO 10 C DEGREE RANGE. RELATIVE HUMIDITY VALUES OF ARE IN THE 50/60 PERCENT RANGE IN THE LOWER LEVELS...SO SHOULD SEE MORE IN THE WAY OF CU CLOUDS THIS AFTERNOON. THE CAP SHOULD KEEP WIDE SPREAD CONVECTION TO A MINIMUM OVR CWA...IF AT ALL. ETA HAS BOUNDARY OVR CENTRAL/NRN MO THRU FCST PD AND WL GO WITH THIS SOLUTION. WITH SUCH UNSTABLE ATMOSPHERE OVR CWA...STILL FEEL LIKE A LOW POP ESPECIALLY IN THE NRN/NERN ZONES WILL BE WISE. NOT SURE IF SE KS/SW MO/(SGF/JLN/UNO) WILL NEED A POP. AS FOR TEMPERATUES FAN LOOKS TO COOL SO WILL GO WITH FWC. SKY COVER SHOULD BE PARTLY SUNNY JLN/SGF AND PARTLY CLOUDY IN AIZ/UNO. RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY): JLN/SE KS...PARTLY SUNNY. HIGH UPPER 80S. SOUTH WIND 10 TO 20 MPH. SGF/UNO...PARTLY SUNNY. HIGH IN THE MID 80S. SOUTH WIND 10 TO 15 MPH. AIZ/VIH...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH 80 TO 85. WIND SOUTHEAST 10 TO 15 MPH. SGF BB 085/065 085/060 084 07122 JLN BB 088/068 088/063 086 07122 SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 47 min |
| May 23, 2:02 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 48 min |
| May 23, 2:24 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 51 min |
| May 23, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 33 min |
| May 23, 2:52 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 48 min |
| May 23, 3:12 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 48 min |
| May 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 34 min |
| May 23, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.